Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 38, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 28, 2013, 1:32 PM MDT for Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2013, 1:32 PM MDT (19:32 UTC)
- Expired
- Jul 28, 2013, 7:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 114 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
640
WGUS55 KSLC 281932
FFWSLC
UTC025-290130-
/O.NEW.KSLC.FF.W.0038.130728T1932Z-130729T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
132 PM MDT SUN JUL 28 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL KANE COUNTY IN UTAH
* UNTIL 730 PM MDT
* AT 125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS THE HEADWATERS OF
WAHWEAP AND WARM CREEKS.
* FLASH FLOODING CAN BE EXPECTED ALONG WAHWEAP AND WARM CREEKS FROM
THE HEADWATERS DOWNSTREAM TO LAKE POWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3728 11186 3732 11156 3701 11138 3700 11152
3705 11174 3719 11191
$$
MPS2 follow-up statements
807
WGUS75 KSLC 282201
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
401 PM MDT SUN JUL 28 2013
UTC025-290130-
/O.CON.KSLC.FF.W.0038.000000T0000Z-130729T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
401 PM MDT SUN JUL 28 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
CENTRAL KANE COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 1 TO 2 INCHES OF
RAIN HAD FALLEN ACROSS A LARGE PORTION OF THE WAHWEAP CREEK
DRAINAGE...WITH 0.5 TO 1 INCH ACROSS PORTIONS OF WARM CREEK.
ALTHOUGH THUNDERSTORMS ARE DIMINISHING...FLASH FLOODING IS LIKELY
ONGOING ALONG WAHWEAP AND WARM CREEKS TO THEIR TERMINATION AT LAKE
POWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3728 11186 3732 11156 3701 11138 3700 11152
3705 11174 3719 11191
$$
MPS740
WGUS75 KSLC 290121
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
721 PM MDT SUN JUL 28 2013
UTC025-290131-
/O.EXP.KSLC.FF.W.0038.000000T0000Z-130729T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
721 PM MDT SUN JUL 28 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT FOR CENTRAL KANE
COUNTY...
THE THREAT FOR HEAVY RAINFALL HAS DIMINISHED ACROSS CENTRAL KANE
COUNTY...AND ADDITIONAL FLASH FLOODING IS NOT ANTICIPATED.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE
LATEST WEATHER INFORMATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3728 11186 3732 11156 3701 11138 3700 11152
3705 11174 3719 11191
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:35 AM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 28, 10:35 AM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1035 AM MDT SUN JUL 28 2013 .SYNOPSIS...MOISTURE WILL REMAIN ACROSS THE REGION TODAY THEN GRADUALLY DRY FROM THE SOUTHWEST THROUGH MID WEEK. && .DISCUSSION...DEEP MOISTURE REMAINS IN PLACE ACROSS THE FORECAST AREA THIS MORNING. FLOW HAS BECOME WNWLY AHEAD OF AN APPROACHING TROUGH. THIS SYSTEM WILL CROSS IDAHO TODAY...STAYING WELL NORTH OF THE STATE...BUT WILL ACT TO GIVE THE FLOW ALOFT A MORE SOUTHWESTERLY COMPONENT BY TOMORROW MORNING. THE MORE NORTHERLY COMPONENT TO THE FLOW TODAY WILL BRING JUST A BIT OF DRIER AIR INTO FAR NORTHERN UTAH WHILE PWS REMAIN IN EXCESS OF ONE INCH JUST ABOUT EVERYWHERE ELSE. LITTLE IN THE WAY OF CONVECTION ON RADAR THIS MORNING. MAIN EXCEPTION IS FAR EASTERN NEVADA WHERE SOME STORMS HAVE DEVELOPED IN ASSOCIATION WITH A VORT MAX. THIS SHORTWAVE ENERGY WILL TRAVEL ACROSS NORTHERN UTAH TODAY...PROVIDING A BIT OF ADDITIONAL INSTABILITY. SOME CLOUD COVER STILL EXISTS OVER SOUTHEAST UTAH FROM A SHORTWAVE THAT MOVED THROUGH OVERNIGHT...BUT THESE CLOUDS ARE ALREADY STARTING TO SCATTER OUT. WITH MUCH LESS CLOUD COVER...THE FORECAST AREA WILL SEE AN EARLIER START TO CONVECTION THAN YESTERDAY...AND THE THREAT WILL BE MORE WIDESPREAD. AT LEAST SCATTERED CONVECTION IS EXPECTED OVER THE ENTIRE FORECAST AREA. STORMS WILL BE EFFICIENT RAIN PRODUCERS SO FLASH FLOODING WILL AGAIN BE THE MAIN THREAT...ESPECIALLY OVER SOUTHERN UTAH. HOWEVER...SHORTWAVE ENERGY AND A BIT OF JET SUPPORT FROM THE IDAHO TROUGH INTRODUCED A CHANCE OF MORE ORGANIZED CONVECTION FOR NORTHERN UTAH. HAVE GONE AHEAD AND ISSUED A FLASH FLOOD WATCH FOR THE SOUTHERN TWO-THIRDS OF THE FORECAST AREA. THOUGH SHORTWAVE FORCING IS LESS THAN YESTERDAY...DEEP MOISTURE AND LACK OF CLOVER WILL RESULT IN MANY STORMS CAPABLE OF PRODUCING HEAVY RAIN. LEFT OUT NORTHERN THIRD OF UTAH WITH SOME DRIER AIR EXPECTED TO MOVE IN. FLOW ALOFT BECOMES MORE SOUTHWESTERLY MONDAY BEHIND THE IDAHO TROUGH...AND THIS WILL DRAW DRIER AIR IN FROM THE SOUTH. ENOUGH MOISTURE WILL EXIST OVER NORTHERN UTAH FOR ANOTHER ROUND OF AFTERNOON SHOWERS AND THUNDERSTORMS THOUGH SOUTHERN UTAH SHOULD REMAIN QUIET. THE DRIER AIRMASS SPREADS ACROSS THE ENTIRE STATE BY MIDWEEK. UPDATED THE FORECAST EARLIER TO ADD MENTION OF THE FLASH FLOOD WATCH. NO ADDITIONAL UPDATES PLANNED. && .AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL THROUGH THE TAF PERIOD. HOWEVER...THERE IS A 20 PERCENT CHANCE THAT SHOWERS OR THUNDERSTORMS COULD IMPACT THE TERMINAL DIRECTLY OR INDIRECTLY BETWEEN 16 AND 18Z AND A 50 PERCENT CHANCE AFTER 18Z TODAY WITH GUSTY ERRATIC WINDS AND OR BRIEF HEAVY RAIN. WINDS WILL SHIFT TO NORTHWEST BETWEEN 19 AND 21Z TODAY. && .FIRE WEATHER...A VERY MOIST AIRMASS ACROSS THE REGION WILL SUPPORT NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS THROUGH TONIGHT. THIS ACTIVITY WILL TEND TO LAST THROUGHOUT THE NIGHTTIME PERIOD AS WELL. THERE IS A GOOD CHANCE OF A WETTING RAINFALL WITH LOCALLY HEAVY RAINFALL BEING A THREAT. LIGHTNING WILL ALSO BE A THREAT WITH STRONGER ACTIVITY. HUMIDITY LEVELS WILL BE HIGH...WHILE AFTERNOON CLOUD COVER CONTINUES TO TAKE THE EDGE OFF THE HEAT ACROSS THE AREA. A SIGNIFICANT PATTERN SHIFT IS FORECAST NEXT WEEK. THE WEATHER WILL TREND DRIER AND WARMER DURING THE EARLY PORTION OF THE WEEK WITH THUNDERSTORMS BECOMING ISOLATED AND MORE ALIGNED ALONG THE HIGHER TERRAIN. BY MID WEEK...CRITICAL FIRE WEATHER CONDITIONS WILL BECOME A THREAT AS SOUTHWEST WINDS INCREASE AHEAD OF A LARGE TROUGH DEVELOPING ACROSS THE WESTERN CONUS. WITH THE INCREASE OF SOUTHWEST WINDS...HUMIDITY VALUES OF 10-15 PERCENT AND HOT TEMPERATURES WILL BE COMMON IN THE VALLEYS MID TO LATE WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR UTZ004-008-010-012>016-019>021-517-518. WY...NONE. && PUBLIC...TRAPHAGAN FIRE WEATHER...ROGOWSKI AVIATION...VERZELLA FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 28, 6:29 AM MDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 629 AM MDT SUN JUL 28 2013 UTZ001>016-019>021-517-518-WYZ021-291230- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 629 AM MDT SUN JUL 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN ACROSS THE OUTLOOK AREA TODAY THROUGH THIS EVENING. SOME OF THE STORMS WILL CONTINUE THROUGH TONIGHT MAINLY ACROSS THE NORTH. HEAVY RAIN WILL BE POSSIBLE WITH SOME STORMS...ALONG WITH A THREAT OF FLASH FLOODING. THE AREAS MOST LIKELY TO RECEIVE HEAVY RAIN WOULD BE PORTIONS OF SOUTHERN AND EASTERN UTAH...BUT IT IS POSSIBLE ACROSS PRETTY MUCH THE ENTIRE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST ON MONDAY WITH STORMS PRIMARILY OVER NORTHERN AND CENTRAL PORTIONS OF THE AREA. STORMS ARE STILL POSSIBLE ACROSS THE SOUTH MONDAY AS WELL BUT THESE WOULD TEND TO BE WEAK AND ON THE DRY SIDE AS DRIER AIR STARTS TO SPREAD IN FROM THE SOUTHWEST. THIS DRYING TREND WILL CONTINUE THROUGH MID WEEK BRINGING MOST OF THE THUNDERSTORM ACTIVITY TO AN END. SOME MOISTURE COULD RETURN TO SOUTHEASTERN PORTIONS OF THE AREA STARTING THURSDAY BRINGING A RENEWED THREAT OF SHOWERS AND THUNDERSTORMS WHILE THE NORTHWEST STAYS DRY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:37 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
| Jul 28, 10:24 AM MDT | Flash Flood Watch | SLC | 16 hr | |
| Jul 28, 12:37 PM MDT | Areal Flood Advisory | SLC | Kane | 3 hr |
| Jul 28, 2:14 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 3 hr |
| Jul 28, 3:03 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Jul 28, 3:12 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 63 min |
| Jul 28, 3:14 PM MDT | Special Weather Statement | SLC | Cache | 46 min |
| Jul 28, 3:37 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
| Jul 28, 4:54 PM MDT | Severe Thunderstorm Warning | SLC | Juab | 66 min |
| Jul 28, 5:02 PM MDT | Special Weather Statement | SLC | Box Elder, Tooele | 73 min |
| Jul 28, 5:44 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 61 min |
| Jul 28, 5:57 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 78 min |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.